Texas, 2010

Flash Flood and Hail in Texas, August 8 to 9, 2010

August 8 to 9, 2010 · NWS MAF · 4 events in 3 counties and zones

Intense surface heating beneath an upper level ridge resulted in unstable conditions across west Texas. This, combined with an embedded mid level shortwave trough passing overhead and surface convergence along a lee trough, resulted in scattered thunderstorm development.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Intense surface heating beneath an upper level ridge resulted in unstable conditions across west Texas. This, combined with an embedded mid level shortwave trough passing overhead and surface convergence along a lee trough, resulted in scattered thunderstorm development. Although the deep layer shear was fairly weak, a few storms managed to produce large amounts of small hail and some quarter inch hail. In addition, the slow movement of the storms resulted in flash flooding in Martin County Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Aug 8, 11:56 AM CST, 1 hour 34 minutes earlier.

Area forecast discussion, Aug 8, 11:56 AM CST, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1256 PM CDT SUN AUG 8 2010

.DISCUSSION...
SEE AVIATION DISCUSSION BELOW.

&&

.AVIATION...
VFR CONDITIONS ARE AGAIN EXPECTED ACROSS THE TAF SITES TODAY. CU
JUST BEGINNING TO DEVELOP WITH TEMPS ALREADY IN THE 90S. THERE IS
A SLIGHTLY BETTER OPPORTUNITY FOR TSTMS THIS PM BUT MORESO W IN
THE MTNS. NOT ENUF CONFIDENCE TO INCLUDE TEMPO GROUPS ATTP BUT
WILL CONTINUE TO KEEP A CB IN THE CLOUD GROUP THIS PM. KMAF VWP NOT
IMPRESSIVE WRT WINDS WITH SUSTAINED WINDS AROUND 10KTS. ANOTHER
SLIGHT UPTICK IN THE WINDS AT MAF/FST NEAR 00Z WITH WEAK LOW LEVEL
JET.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&
Hazardous weather outlook, Aug 8, 12:41 PM CST, 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
141 PM CDT SUN AUG 8 2010

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-091845-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
141 PM CDT SUN AUG 8 2010 /1241 PM MDT SUN AUG 8 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS MUCH
OF WEST TEXAS AND SOUTHEAST NEW MEXICO THROUGH THIS EVENING. THE
BEST CHANCE OF THUNDERSTORMS WILL BE ACROSS THE GUADALUPE AND
DAVIS MOUNTAINS...THE VAN HORN CORRIDOR...THE MARFA PLATEAU...AND
PORTIONS OF THE BIG BEND REGION. THE STRONGER STORMS THAT DEVELOP
WILL BE CAPABLE OF PRODUCING BRIEF HEAVY RAIN...STRONG WIND GUSTS
AROUND 50 MPH...AND FREQUENT LIGHTNING STRIKES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ALTHOUGH THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW
SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS MUCH OF THE OUTLOOK
AREA MONDAY. LOCALLY HEAVY RAIN...GUSTS TO NEAR 50 MPH...SMALL
HAIL...AND FREQUENT CLOUD TO GROUND LIGHTNING WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The radar

The Midland/Odessa radar (KMAF), 224 km away, was scanning. The volume nearest the first event began at 19:32 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Jeff Davis

When
August 8, 1:30 PM CST to 1:35 PM CST
Where
Jeff Davis County, 10.39 mi NW of Ft Davis
Measured
52 kt (60 mph) measured gust
Reported by
COOP Observer
Coordinates
30.670, -104.020

Hail, Jeff Davis

When
August 9, 1:54 PM CST to 1:59 PM CST
Where
Jeff Davis County, 1.82 mi NW of Ft Davis
Measured
1 in hail
Reported by
Public
Coordinates
30.600, -103.900

Hail, Brewster

When
August 9, 4:20 PM CST to 4:25 PM CST
Where
Brewster County, 11.03 mi NE of Alpine Terlingua Arp
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
29.564, -103.272

Flash Flood, Martin

When
August 9, 8:05 PM CST to 10:30 PM CST
Where
Martin County, 10.41 mi WNW of Tarzan to 6.43 mi W of Tarzan
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
32.342, -102.141

At 2005 CST, a spotter first reported 6 to 8 inches of flowing water over portions of SH 137, just north of SH 176, in Martin County. Water was also running over FM 846 east of SH 137. About an hour later, TXDOT closed SH 176 in Martin County from near the Martin County line east to the Howard County line. Several motorists were stranded in high water along the highway.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 251410, 251411, 251412, 251413.